Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 138, NWS Midland/Odessa, TX

June 14, 2014Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2014, 12:37 AM CDT for Pecos County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2014, 12:37 AM CDT (05:37 UTC)
Expired
Jun 14, 2014, 1:15 AM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS54 KMAF 140537
SVRMAF
TXC371-140615-
/O.NEW.KMAF.SV.W.0138.140614T0537Z-140614T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 AM CDT SAT JUN 14 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 115 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  IRAAN...OR 14 MILES NORTH OF SHEFFIELD...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  IRAAN...
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3078 10184 3080 10215 3101 10217 3099 10209
      3100 10203 3099 10202 3099 10198 3093 10191
      3093 10189 3092 10187 3089 10188 3086 10185
      3078 10183
TIME...MOT...LOC 0537Z 269DEG 6KT 3089 10190

$$
1 follow-up statement
630 
WWUS54 KMAF 140605
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
105 AM CDT SAT JUN 14 2014

TXC371-140615-
/O.CON.KMAF.SV.W.0138.000000T0000Z-140614T0615Z/
PECOS-
105 AM CDT SAT JUN 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR EXTREME EAST CENTRAL PECOS COUNTY...

AT 102 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR IRAAN MUNICIPAL AIRPORT...OR ABOUT 12 MILES NORTHWEST OF
SHEFFIELD...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...IRAAN
AND IRAAN MUNICIPAL AIRPORT.

LAT...LON 3078 10184 3080 10215 3101 10217 3099 10209
      3100 10203 3099 10202 3099 10198 3093 10191
      3093 10189 3092 10187 3089 10188 3086 10185
      3078 10183
TIME...MOT...LOC 0605Z 269DEG 6KT 3085 10191

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:52 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 13, 11:52 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1152 PM CDT Fri Jun 13 2014

.AVIATION...
06Z TAF issuance
Showers and thunderstorms continue to move across the area and
should exit all terminals within the next couple of hours.
Northwest winds behind the convection will eventually swing back
around to the south overnight and increase later this afternoon.
More storms are possible during the afternoon mainly across the
Trans Pecos and Permian Basin. Will not include TS in TAFs just
yet as tonight's activity may limit what happens today.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Jun 13, 1:44 PM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT FRI JUN 13 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT FRI JUN 13 2014 /1244 PM MDT FRI JUN 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER SOUTHEAST
NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS, THEN SPREAD EASTWARD
THROUGH SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN TONIGHT. SOME OF
THE STORMS WILL BE SEVERE WITH LARGE HAIL, DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. THE MOST FAVORED AREA FOR A COMPLEX OF STORMS THIS
EVENING IS GENERALLY FROM LEA COUNTY INTO THE NORTH AND NORTHWEST
PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED SATURDAY
AFTERNOON AND EVENING FROM THE BIG BEND REGION OF THE TRANS PECOS
EXTENDING NORTHEAST THROUGH THE CENTRAL AND NORTHEAST PARTS OF THE
PERMIAN BASIN.

OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS MOST OF THE AREA AND
IS POSSIBLE AGAIN SATURDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 13, 11:54 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1154 PM CDT FRI JUN 13 2014

TXZ047-048-051>053-062-063-140545-
GLASSCOCK-HOWARD-MARTIN-MIDLAND-MITCHELL-SCURRY-BORDEN-
1154 PM CDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN MARTIN...GLASSCOCK...HOWARD...MITCHELL...NORTHEASTERN
MIDLAND...SOUTHEASTERN BORDEN AND SOUTHEASTERN SCURRY COUNTIES UNTIL
1245 AM CDT...

STRONG THUNDERSTORMS WERE LOCATED 4 MILES SOUTHWEST OF KNOTT AT 1154
PM CDT...MOVING SOUTHEAST AT 40 MPH. THESE STORMS WILL CROSS
INTERSTATE 20 NEAR BIG SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3208 10126 3183 10126 3171 10155 3208 10213
      3252 10188 3253 10066 3208 10066
TIME...MOT...LOC 0454Z 296DEG 36KT 3234 10165

HUFFMAN
Special weather statement, Jun 13, 11:54 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1154 PM CDT FRI JUN 13 2014

TXZ067-068-075-140600-
CRANE-PECOS-WARD-
1154 PM CDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
PECOS...SOUTHEASTERN WARD AND SOUTHERN CRANE COUNTIES UNTIL 100 AM
CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 21 MILES WEST OF
CRANE TO 20 MPH SOUTH OF FORT STOCKTON AT 1153 PM CDT...MOVING EAST
AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND GUSTY WINDS TO 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3058 10298 3092 10307 3146 10295 3152 10233
      3108 10231 3108 10236 3106 10232 3053 10237
TIME...MOT...LOC 0453Z 268DEG 14KT 3091 10289
Local storm report, Jun 13, 11:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 PM CDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             1 SW FORT STOCKTON      30.88N 102.90W
06/13/2014  M1.00 INCH       PECOS              TX   TRAINED SPOTTER

&&

RHLUCHAN
Local storm report, Jun 14, 12:00 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1200 AM CDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             FORT STOCKTON           30.89N 102.89W
06/13/2014  E1.00 INCH       PECOS              TX   EMERGENCY MNGR

&&

RHLUCHAN
Special weather statement, Jun 14, 12:22 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1222 AM CDT SAT JUN 14 2014

TXZ075-140600-
PECOS-
1222 AM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS COUNTY UNTIL 100 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER IRAAN AT 1222 AM CDT...MOVING
EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND GUSTY WINDS OVER 45 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3080 10214 3101 10216 3099 10209 3100 10203
      3099 10202 3099 10198 3093 10191 3093 10189
      3092 10187 3089 10188 3087 10185 3081 10183
      3076 10183 3075 10181 3072 10181
TIME...MOT...LOC 0522Z 271DEG 17KT 3089 10187
Local storm report, Jun 14, 12:24 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 AM CDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     1 N BEST                30.80N 103.03W
06/13/2014  E60 MPH          PECOS              TX   PUBLIC

            PUBLIC REPORT OF 60 MPH WINDS AND DIME SIZE HAIL VIA
            SOCIAL MEDIA.

&&

MH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:00 PM CDTSpecial Weather StatementMAFLoving, Reeves45 min
Jun 13, 7:24 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler66 min
Jun 13, 8:05 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward, Winkler40 min
Jun 13, 8:46 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler44 min
Jun 13, 9:04 PM CDTSpecial Weather StatementMAFAndrews26 min
Jun 13, 9:46 PM CDTSpecial Weather StatementMAFGaines29 min
Jun 13, 9:52 PM CDTAreal Flood AdvisoryMAFGaines113 min
Jun 13, 10:40 PM CDTSpecial Weather StatementMAFDawson, Gaines, Martin50 min
Jun 13, 10:42 PM CDTSpecial Weather StatementMAFReagan, Upton63 min
Jun 13, 10:53 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland67 min
Jun 13, 11:04 PM CDTSpecial Weather StatementMAFPecos41 min
Jun 13, 11:13 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Gaines3 hr
Jun 13, 11:20 PM CDTSpecial Weather StatementMAFReagan55 min
Jun 13, 11:34 PM CDTSpecial Weather StatementMAFBorden, Dawson, Scurry56 min
Jun 13, 11:49 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Jun 13, 11:51 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Jun 13, 11:54 PM CDTSpecial Weather StatementMAFCrane, Pecos66 min
Jun 14, 12:01 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Ward3 hr
Jun 14, 12:02 AM CDTAreal Flood AdvisoryMAFPecos118 min
Jun 14, 12:05 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton55 min
Jun 14, 12:22 AM CDTSpecial Weather StatementMAFUpton38 min
Jun 14, 12:47 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jun 14, 1:00 AM CDTFlash Flood WarningMAFPecos3 hr
Jun 14, 1:20 AM CDTSpecial Weather StatementMAFCrockett55 min
Jun 14, 1:26 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
Jun 14, 3:37 PM CDTSpecial Weather StatementMAFPecos23 min
Jun 14, 5:02 PM CDTSpecial Weather StatementMAFWinkler28 min
Jun 14, 5:21 PM CDTSpecial Weather StatementMAFPecos24 min
Jun 14, 5:27 PM CDTSpecial Weather StatementMAFWinkler33 min
Jun 14, 5:44 PM CDTSpecial Weather StatementMAFPecos31 min
Jun 14, 6:07 PM CDTSpecial Weather StatementMAFDawson23 min
Jun 14, 6:35 PM CDTSpecial Weather StatementMAFDawson25 min
Jun 14, 6:39 PM CDTSpecial Weather StatementMAFTerrell36 min
Jun 14, 6:51 PM CDTSpecial Weather StatementMAFDawson24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.